North Dakota, 2007

Heavy Snow in North Dakota, March 15, 2007

March 15, 2007 · NWS FGF · 9 events in 9 counties and zones

An area of surface low pressure tracked from near Watford City, ND, around midnight on the 15th, to Wadena, MN, on the afternoon of the 15th. A fairly compact upper level disturbance also accompanied the surface low, helping to produce a fairly narrow band of heavy snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure tracked from near Watford City, ND, around midnight on the 15th, to Wadena, MN, on the afternoon of the 15th. A fairly compact upper level disturbance also accompanied the surface low, helping to produce a fairly narrow band of heavy snow. The heavy snow band fell from Cando to Manvel, ND, on toward Thief River Falls, MN. Snow amounts ranging from 6 to 8 inches were common along this roughly 50 mile wide band.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 15, 5:04 AM CST, 5 minutes earlier.

Area forecast discussion, Mar 15, 5:04 AM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
604 AM CDT THU MAR 15 2007

.UPDATE...GOT A COUPLE REPORTS OF SNOWFALL WHERE HEAVIEST RADAR
RETURNS HAVE BEEN. STARKWEATHER 4-5 INCHES...DEVILS LAKE 3-4
INCHES. CONSIDERING THESE REPORTS AND UPSTREAM RADAR INDICATING
ANOTHER 2-3 INCHES POSSIBLE WILL ISSUE HEAVY SNOW WARNING FOR
TOWNER...BENSON...AND RAMSEY COUNTIES. 06Z GFS/RUC INDICATING
ADDITIONAL 2-3 INCHES SO THIS SEEMS REASONABLE. WILL ALSO EXPAND
SNOW ADVISORY SOUTH ONE TIER OF COUNTIES. RADAR HAS CRASHED...BUT
BEFORE IT DID A HEAVIER AREA OF SNOWFALL WAS SETTING UP HERE SO
THINK 3-5 INCHES POSSIBLE. 06Z GFS/RUC ALSO INDICATES A BIT HIGHER
SNOWFALL TOTALS THIS AREA. FAR NE PORTION OF ADVISORY MAY RECEIVE
LESS SNOWFALL THAN PREVIOUSLY THOUGHT WITH HIGH PRESSURE TO THE E
A BIT STRONGER THAN THOUGHT. THIS WOULD ALSO DECREASE SNOW TOTALS
ACROSS NW MINNESOTA A BIT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAVY SNOW WARNING UNTIL 4 PM CDT THIS AFTERNOON FOR NDZ006-014-
     015.

     SNOW ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR NDZ007-008-016-
     024-026>030-054.

MN...SNOW ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MNZ001-004-007.

&&

TG
Hazardous weather outlook, Mar 14, 6:01 AM CST, 23 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT WED MAR 14 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP OVER EASTERN NORTH DAKOTA...NORTHWEST AND
WEST CENTRAL MINNESOTA AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW WILL CONTINUE ON THURSDAY...PROVIDING THE POTENTIAL OF
ONE TO THREE INCHES OF SNOWFALL ACCUMULATION TO PARTS OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA BY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SNOWFALL AMOUNTS.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Towner

When
March 15, 5:09 AM CST to 2:54 PM CST
Where
Towner forecast zone
Reported by
Official NWS Observations
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Heavy Snow, Benson

When
March 15, 5:09 AM CST to 2:54 PM CST
Where
Benson forecast zone
Reported by
Official NWS Observations
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Heavy Snow, Ramsey

When
March 15, 5:09 AM CST to 2:54 PM CST
Where
Ramsey forecast zone
Reported by
Official NWS Observations
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Heavy Snow, Cavalier

When
March 15, 8:12 AM CST to 2:54 PM CST
Where
Cavalier forecast zone
Reported by
Official NWS Observations
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Heavy Snow, Western Walsh

When
March 15, 8:12 AM CST to 2:54 PM CST
Where
Western Walsh forecast zone
Reported by
Official NWS Observations
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Walsh

When
March 15, 8:12 AM CST to 2:54 PM CST
Where
Eastern Walsh forecast zone
Reported by
Official NWS Observations
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Heavy Snow, Eddy

When
March 15, 8:12 AM CST to 2:54 PM CST
Where
Eddy forecast zone
Reported by
Official NWS Observations
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Heavy Snow, Nelson

When
March 15, 8:12 AM CST to 2:54 PM CST
Where
Nelson forecast zone
Reported by
Official NWS Observations
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Heavy Snow, Grand Forks

When
March 15, 8:12 AM CST to 2:54 PM CST
Where
Grand Forks forecast zone
Reported by
Official NWS Observations
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20793, 20794, 20795, 20796, 20797, 20798, 20799, 20800, 20801.